Tuesday, January 24, 2012

Prozac Nation: a return to the land of the SSRI


Well, I saw my doctor today, and talked to him about the OCD thoughts. He said it did sound like OCD type symptoms because they are thoughts I don't want to be having and I can't get rid of them. I have pretty much known this for years, but I just never really addressed it recently with a doctor. I mentioned how Prozac seemed to help with these thoughts in the past. He said that he couldn't ethically prescribe me any more medication (like I said before I also don't want any more medications myself), so the only way to put me on any Prozac is to go off something else. So I agreed to reduce my Wellbutrin a lot, down to 150 mgs, and try 20 mgs of Prozac. I'm pretty sure I was on at least 40 mgs of Prozac when I took it before, but we'll see if this does anything. I have to say I am pretty nervous about this. I definitely know that Wellbutrin helps me with depression, and I've been on it most of the time (whenever I had medical care) for the past 13 years or so. I am afraid to go off of it. I don't want to get horribly depressed and unable to function. Also, I just read one of my old blog posts stating how depressed I was while on Prozac. So I am unsure now that this is the right thing to do. But I guess I can try it and see what happens. Even though this seems like a very cliche thing to be doing.



The other thing we discussed was this research study they're doing at my community mental health center. The purpose of the study is to see whether two antipsychotic medications are helpful to people or whether it is better to only use one, and two have too many side effects to be beneficial for most people. My psychiatrist mentioned the last time I saw him that I could go into this study and there would be a 50 percent chance I'd be put into the group of people who goes onto only one antipsychotic, meaning I could stop taking Risperdal, and there would be a 50 percent chance I would be in the other group which means I would stay on both medications. Basically he doesn't want to take me off Risperdal, so this was being offered as an option. He told me today I have the choice of doing this or of staying on Risperdal for a while longer to wait and see how I'm doing before he will reduce the dosage. (Of course, I also have the option of refusing to get these shots or finding myself a different doctor who will not prescribe me Risperdal, but I didn't mention that.) So I said I would talk to this woman there on teh phone about possibly going into this study.







After talking to this woman, who I really couldn't understand because we had a terrible connection, and hearing basically no reasons why I should want to enter this study other than that it would be helpful to her if I did, I thought, well, I don't think so. I can't really see the point in it. I do not want to be on these damn injections of this fat-inducing substance that I have been on for years anymore. I want to be off of them. I do not want to leave it up to chance as to whether I will go off them or not. I just want to stop the damn medication.


I can see the benefit of them doing this research, and I can see that it is a good idea for it to be done. But becoming a guinea pig for the purpose of some study isn't really all that enticing. As my former therapist said when I first told her about this at my last appointment, "How would this benefit you?" I don't see how it would. Not that I'm a totally selfish person, but I'm not that worried about making the $200 over the course of a year that you can get from being in this study and going to appointments and evaluations for this.


But, being afraid to say no to someone right away, I told the woman I'd come in to talk to her about it. I think I'm going to cancel that because I don't really feel that this is worth my time and energy. Plus, she wanted me to come in at 8:30 on a Monday morning to meet with her. I don't have to be at work until 2:00 PM on Mondays, and I am not a pro at waking up early and making it to early appointments. It is hard enough dragging my leaden body out of bed to get somewhere in the morning. I see no point in doing something I don't really have to do when I could be getting some sleep. Especially considering on many nights I don't fall asleep until 4 AM with the usage of copious pharmaceuticals I've written before.



Chelle left a comment about the antibiotics causing nausea, and I know many of them do so for me, but unfortunately this problem with gagging and nausea started before I started taking the antibiotics. My rheumatologist had some obscure reason for putting me on antibiotics, and I honestly don't understand what it was. Normally, I don't take things without knowing the reason, but she seemed to think it would do something to the inflammation and joint pain I was experiencing if I took these antibiotics for two months. I will have to go back to see her again to find out what the heck the reasoning to this was, but honestly this doctor's office makes you wait up to three hours before you see the doctor after you enter the waiting room, and I don't have the desire or the time to do that again right now. It takes so long to see her, I've seen people walk out after waiting for a while and say that they didn't want the appointment anymore because the wait was so long. The last time I was there, these elderly people in the waiting room all clapped when my name got called by the nurse, because I had been waiting the longest and we were all complaining to each other about the ridiculous nature of sitting in a doctor's office waiting room two hours after your appointment time. If she wasn't a good rheumatologist, I would never go back to her. But I have known her for years now, and I don't really want to start over with another one.


Enough of my complaints! Everything is not bad. I will see what happens with this Prozac. I wish I had a better memory for the ways that every med I've taken has ever affected me, but I was never interested in keeping records of that kind of thing, so I don't. This is going to be like the fourth or fifth time I've started on Prozac in my life, so who knows if it will even be effective. But I guess it's worth a shot.







As always, thanks for listening to me gripe.

4 comments:

Borderline Lil said...

I'm so sorry you're going through this Jen. I hope the Prozac helps, without any side effects! Medication is a tricky area... we need it, but we hate it in so many ways. Good luck sorting out your Risperdal too. You're such a strong self-advocate, I know you can get it all worked out (-:

Chelle said...

Jen,

Did you start any other new medications that might have a nausea side effect? When I was on lithium, I actually had my gall bladder removed before I discovered it was the lithium making me sick. The gall bladder wasn't working either, so that was a good thing, but it could have been an unnecessary surgery. Eeep!

If you feel that it is definitely reflux, my GI doctor said that prevacid really works the best for most people. I'm not sure what the generic is for it, because we buy the expensive name brand. It's worth the cost because it keeps it under control. There is nothing worse than stomach issues. (Well, you know what I mean!)

OCD thoughts are really awful and I hope the prozac helps you. They put me on zoloft for depression about a year ago and it has helped the depression but not the obsessiveness. Sometimes I wonder if there is EVER the right combination of meds out there. *Sigh*

Hugs,
Chelle
www.lifeonthedomesticfront.blogspot.com

Meredith said...

Jen,
You are going through so much. You are brave. I hope the 20 mgs. is enough and it gets along with all the other playmates milling around inside you. Take care,
Meredith

Kate Kiernan said...

Hello Jen,

I'm sorry you are having problems with acid reflux and OCD symptoms right now. I have some symptoms of OCD myself, but luckily not so bad that they incapacitate me. Still, I think I am going to have to stop giving in to my compulsive behaviors and realize that nothing bad will happen if I do. It's only been this year that I've begun to name the things I do compulsively.

As for the acid reflux, you might try taking papaya enzyme--Walmarts and large supermarkets and some pharmacies carry it near bottles of vitamins, minerals, herbs, etc... They help with digestion, so you chew some of them after you eat. I take more of them when I begin to develop heartburn and they work for me. Who knows, it might be a simple solution to a disturbing problem.

I take 40 mg of generic prozac and have nearly since the beginning of my acute psychosis, but I still have some OCD. I think it would be worth it for both of us to consider cognitive behavioral techniques to treat it as well.

Kate : )

LinkWithin

Related Posts with Thumbnails